Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Lincoln, IL

September 6, 2009Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 6, 2009, 6:35 PM CDT for Sangamon County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2009, 6:35 PM CDT (23:35 UTC)
Expired
Sep 6, 2009, 8:48 PM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 062335
FFWILX
ILC167-070530-
/O.NEW.KILX.FF.W.0034.090906T2335Z-090907T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
635 PM CDT SUN SEP 6 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1230 AM CDT.

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN
  ACROSS PORTIONS OF SANGAMON COUNTY SINCE 3 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SPRINGFIELD...CHATHAM...LOAMI...NEW BERLIN...BERLIN...CAPITAL
  AIRPORT...CURRAN...FARMINGDALE...JEROME...LELAND GROVE AND SOUTHERN
  VIEW.

SANGAMON COUNTY SHERIFF REPORTED STREET FLOODING OCCURRING ACROSS 
PORTIONS OF SANGAMON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3985 8995 3985 8962 3966 8964 3968 8997
      3968 8998

$$

BAK
1 follow-up statement
000 
WGUS73 KILX 070148
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
848 PM CDT SUN SEP 6 2009

ILC167-070157-
/O.CAN.KILX.FF.W.0034.000000T0000Z-090907T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANGAMON-
848 PM CDT SUN SEP 6 2009

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN OF HAS BEEN CANCELLED
FOR CENTRAL SANGAMON COUNTY...

THE FLOODING HAS LARGELY RECEDED AND NO LONGER POSES A SIGNIFICANT 
THREAT.

LAT...LON 3985 8995 3985 8962 3966 8964 3968 8997
      3968 8998

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:11 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 6, 2:11 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT SUN SEP 6 2009

.DISCUSSION...
ISSUED 152 PM CDT SUN SEP 6 2009

WEAK UPPER LOW LOCATED ACRS WEST CENTRAL IL EARLY THIS AFTN WITH A
WELL DEFINED DRY SLOT TO ITS EAST. MOST CONCENTRATED AREA OF SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH THE MAIN TROF/SHEAR AXIS ACRS
SRN IL INTO KY. FURTHER NORTH...HIGH PRESSURE CONTINUES TO HOLD ACRS
THE GREAT LAKES RESULTING IN A CONTINUATION OF A LIGHT EASTERLY FLOW
OVR THE FORECAST AREA. MAIN FORECAST CHALLENGE THE NEXT SEVERAL DAYS
WL BE WITH THE MOVEMENT OF THE UPPER WAVE AND ASSOCIATED RAIN CHANCES
ALONG WITH TEMPERATURES. FURTHER OUT NEXT WEEK...MODELS INDICATING A
RATHER DEEP CLOSED SYSTEM AT 500 MB TO TAKE SHAPE TO OUR NORTHWEST
BRINGING IN UNSETTLED WEATHER TO THE REGION NEXT WEEKEND.

SHORT TERM...TONIGHT THROUGH WEDNESDAY

UPPER WAVE FCST TO EDGE SLOWLY INTO WRN INDIANA BY MONDAY AFTN WITH
A SERIES OF WEAK IMPULSES ROTATING AROUND THE UPPER SYSTEM. BETTER
CHANCES FOR SCATTERED SHOWERS WILL BE ACRS THE EAST TNT AND WL MAINTAIN
LOW CHANCE (SCATTERED) POPS FOR MONDAY...AGAIN HIGHER POPS EAST. WITH
ABUNDANT LOW LEVEL MOISTURE IN PLACE TNT...ANY DECREASE IN CLOUD COVER
WILL LEAD TO SOME PATCHY DENSE FOG AFTER MIDNIGHT. MODELS INDICATING
SOME WEAK INSTABILITY MONDAY AND TUESDAY AFTERNOONS AS WE MAY SEE
MORE BREAKS IN THE CLOUD COVER DURING THE DAY. NAM-WRF SHOWING A
WEAK SHORTWAVE ROTATING ACRS CNTRL IL CONINCIDING WITH PEAK HEATING
MONDAY AFTN...WHICH MAY LEAD TO AN INCREASE IN COVERAGE OF SHOWERS
AND ISOLD THUNDERSTORMS...ESP CLOSER TO THE UPPER LOW AND SHEAR
AXIS OVR EASTERN IL. PRECIP WL BE MAINLY DIURNALLY DRIVEN ON MONDAY
AND TUESDAY...WITH THE LOSS OF DAYTIME HEATING LATE IN THE DAY
LEADING TO A DECREASE IN COVERAGE OF PRECIP.

MODELS DEPICT BROAD CYCLONIC FLOW OVR THE REGION INTO MID-WEEK
WHICH WILL RESULT IN A RAPID DEVELOPMENT IN CLOUDS DURING THE DAY.
WITH THE UPPER SYSTEM WEAKENING WITH TIME AND VERY LITTLE IN THE
WAY OF A SFC REFLECTION/BOUNDARIES...OUR PRECIP CHANCES WILL BE
LIMITED TO SLGT CHANCES ACRS THE EAST...CLOSER TO THE UPPER TROF.
A GRADUAL MODERATING TREND IS EXPECTED TUE AND WED AS CLOUD COVER
IS EXPCTD TO BE LESS THAN TODAY...WITH AFTN HIGHS INCREASING A FEW
DEGREES TOMORROW...MAINLY IN THE UPPER 70S...WITH READINGS AROUND
80 OR IN THE LOWER 80S SOUTHEAST TUE AFTN. UPPER WAVE TO SHIFT FAR
ENOUGH TO OUR EAST BY MID-WEEK TO KEEP ALL OF THE FORECAST AREA
DRY WITH SEASONABLY WARM TEMPS.

LONG TERM...THURSDAY THROUGH SUNDAY

MODELS HAVE TENDED TO SLOW DOWN OUR NEXT WEATHER MAKER FOR LATE
NEXT WEEK WITH NOT MUCH FRONTAL ACTIVITY/SHOWERS EXPECTED OVR
OUR AREA UNTIL AT LEAST LATE FRIDAY OR SATURDAY. COMPARED TO
ABOUT 12 HOURS AGO...MODELS IN MUCH BETTER AGREEMENT WITH RESPECT
TO STRENGTH AND PLACEMENT OF THE CLOSED UPPER LOW ACRS THE PLAINS
STARTING LATE FRIDAY. WITH THE SLOWER SOLUTION PREFERRED...IT
APPEARS OUR BEST CHANCES FOR RAIN WL HOLD OFF UNTIL FRIDAY NIGHT
OR SATURDAY...24 TO 36 HOURS SLOWER THAN WHAT WE SAW YESTERDAY AT
THIS TIME. ALL THE MEDIUM RANGE MODELS INDICATE A RETURN TO THE
PATTERN WE EXPERIENCED ALL SUMMER LONG STARTING NEXT WEEKEND AS
ANOTHER DEEP CLOSED OFF SYSTEM AT 500 MB SETS UP ACRS THE GREAT
LAKES REGION BRINGING US DAMP AND COOL CONDITIONS WHILE THE HEAT
RIDGE HOLDS FIRM ACRS THE WESTERN U.S.

SMITH
&&

.AVIATION...
ISSUED 1245 PM CDT SUN SEP 6 2009

A 582 DM 500 MB LOW PRESSURE NEAR LINCOLN IL WILL CONTINUE ITS
SLOW DRIFT EAST INTO EAST CENTRAL IL BY EVENING AND INTO WEST
CENTRAL INDIANA BY MIDDAY MON (LABOR DAY) AS IT DEEPENS A BIT TO
AROUND 580 DM. THIS WILL LIKELY KEEP SHOWERS AROUND INTO EARLY
EVENING AND IN EASTERN IL TONIGHT AND MON MORNING ESPECIALLY BY
CMI. ISOLATED THUNDERSTORMS POSSIBLE FROM IL RIVER SE UNTIL SUNSET
AND STILL A RISK TONIGHT/MON MORNING IN EASTERN IL BY CMI. MVFR
CEILINGS AND VISIBILITIES AT TIMES WITH DEC AND SPI CURRENTLY
HAVING CEILINGS OF 1200 AND 1600 FT RESPECTIVELY. IFR CEILINGS AND
VISIBILITIES POSSIBLE LATER TONIGHT UNTIL MID MORNING MON WITH
LIFR A RISK AT BMI. 1030 MB HIGH PRESSURE OVER NEW ENGLAND AND
RIDGING WESTWARD ACROSS THE GREAT LAKES REGION WILL MAINTAIN ENE
WINDS THROUGH MON...5 TO 10 KTS BY DAY AND LIGHT AT NIGHT.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 6, 2:50 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT SUN SEP 6 2009

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
250 PM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING AS A
DISTURBANCE IN THE UPPER ATMOSPHERE MOVES SLOWLY EASTWARD ACROSS
EAST CENTRAL ILLINOIS. NO SEVERE STORMS ARE EXPECTED...HOWEVER
SOME SPOTS COULD SEE LOCALLY HEAVY RAINS OF 1 TO 2 INCHES
ESPECIALLY EAST OF THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON UNTIL SUNSET
AND AGAIN THURSDAY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE
FRIDAY AND SATURDAY AS A COLD FRONT MOVES SLOWLY THROUGH THE
MIDWEST. AT THIS TIME THE RISK FOR SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:10 PM CDTAreal Flood AdvisoryILXChristian, Macon, Sangamon3 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.